Advertisment

The Lethal Threat of Nitazenes: An Emerging Class of Synthetic Opioids

author-image
Dr. Jessica Nelson
New Update
NULL

The Lethal Threat of Nitazenes: An Emerging Class of Synthetic Opioids

Advertisment

The escalating crisis of opioid abuse and overdose in the United States has taken a new, alarming turn with the emergence of nitazenes, a powerful class of synthetic opioids. Linked to two recent deaths in Boulder County, Colorado, and more than 200 fatalities in North America and Europe since 2019, nitazenes pose a significant health threat.

Advertisment

Nitazenes: A Potent Class of Synthetic Opioids

Comprising more than 20 unique compounds, including isotonitazene, protonitazene, metonitazene, and etonitazene, nitazenes are classified as psychoactive substances. They are known to be significantly more potent than morphine and fentanyl, making them extremely dangerous. Nitazenes were initially developed in the 1950s by the pharmaceutical research laboratories of the Swiss chemical company CIBA Aktiengesellschaft for pain relief. However, they were never approved for medical use in humans and have recently resurfaced as illegal street drugs.

Nitazenes on the Streets

Advertisment

Today, nitazenes are showing up on the streets in various forms such as white powdery substance, yellow, brown and white powders, and blue tablet forms. They are often mixed with other street drugs such as heroin and fentanyl, increasing their potency and the potential for lethal overdoses. The toxic effects of nitazenes are similar to those associated with classic opioids and can lead to rapid development of symptoms and death.

The Hidden Danger of Nitazenes

Complicating the threat posed by nitazenes is the difficulty in detecting these substances in toxicology samples. Even fentanyl test strips are unable to detect nitazene analogs. The U.S. Drug Enforcement Agency has classified many formulations of nitazenes as Schedule 1 drugs under the Controlled Substances Act, indicating no medical use and a high risk of abuse.

Advertisment

Signs of a Nitazene Overdose

Recognizing the symptoms of a nitazene overdose can be lifesaving. Common signs include small pupils and a slowing of the respiratory and central nervous systems. Given the potency of nitazenes, naloxone or Narcan, a medication designed to rapidly reverse an opioid overdose, may require larger and multiple doses to be effective.

Addressing the Nitazene Threat

The emergence of nitazenes as a new class of synthetic opioids demands increased awareness and action. While efforts to combat the opioid crisis continue, the rise of nitazenes underscores the need for constant vigilance, public education, and proactive measures to prevent misuse and abuse of these lethal substances.

Advertisment
Chat with Dr. Medriva !